Tornadoes · United States · North Dakota · 2006

F2 tornado, Underwood, North Dakota, August 24, 2006

This F2 tornado ran 2.0 miles across McLean County on August 24, 2006, touching down at 1:55 PM CDT and reaching 90 yards wide. It killed nobody, and did $200,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F2
Date
August 24, 2006
Touchdown
1:55 PM CDT (18:55 UTC)
Path length
2.0 miles (3.2 km)
Path width
90 yards (82 m)
Deaths
0
Injuries
0
Property damage
$200,000
County
McLean County
Touchdown point
47.350, -101.300
Lift-off point
47.370, -101.270
Record number
823

What the Weather Service recorded

This low end F2 tornado, on the order of 120 mph, produced considerable damage to a farm house and outbuildings 9 miles southwest of Underwood. The attached garage was completely torn from the two story house, and the roofing materials were also torn away, leaving the trusses visible. One detached shop, garden shed, and well house were destroyed. Items from the property were found 1/2 mile away. Nearby power lines were down. National Weather Service personnel conducted storm surveys of the area on two different days.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

15 minutes of warning. NWS BIS issued a tornado warning for this county at 18:40 UTC, 15 minutes before the tornado touched down, in force until 19:15 UTC.

The county was under a severe thunderstorm watch, issued at 16:52 UTC and running to 20:40 UTC.

Issued (UTC)ExpiredProductOffice
09:42 UTC16:52 UTCSevere Thunderstorm WatchBIS
12:31 UTC13:30 UTCSevere Thunderstorm WarningBIS
13:27 UTC14:30 UTCSevere Thunderstorm WarningBIS
14:00 UTC21:00 UTCFlash Flood WatchBIS
14:31 UTC15:30 UTCSevere Thunderstorm WarningBIS
15:13 UTC16:00 UTCTornado WarningBIS
16:00 UTC16:45 UTCSevere Thunderstorm WarningBIS
16:52 UTC20:40 UTCSevere Thunderstorm WatchBIS
17:13 UTC18:15 UTCSevere Thunderstorm WarningBIS
18:01 UTC18:45 UTCSevere Thunderstorm WarningBIS
18:40 UTC19:15 UTCTornado WarningBIS
18:48 UTC19:45 UTCSevere Thunderstorm WarningBIS
19:13 UTC19:45 UTCTornado WarningBIS
19:17 UTC20:15 UTCSevere Thunderstorm WarningBIS
19:46 UTC20:15 UTCTornado WarningBIS

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:33 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Aug 24, 9:08 AM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 24, 9:08 AM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
908 AM CDT THU AUG 24 2006

.UPDATE...
BASED ON A QUICK LOOK AT QPF PROGS AND CURRENT RADAR TRENDS HAVE
POSTED A FLASH FLOOD WATCH FOR TODAY IN THE NORTHWEST AND CENTRAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM CDT /3 PM MDT/ THIS AFTERNOON FOR
NDZ001-NDZ002-NDZ003-NDZ004-NDZ005-NDZ009-NDZ010-NDZ011-NDZ012-
NDZ013-NDZ017-NDZ018-NDZ019-NDZ020-NDZ021-NDZ022-NDZ023-NDZ025-
NDZ034-NDZ035-NDZ036-NDZ037-NDZ047-NDZ048-NDZ050-NDZ051.

&&

LEBLANG
Hazardous weather outlook, Aug 24, 4:22 AM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT THU AUG 24 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-250930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT THU AUG 24 2006 /322 AM MDT THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL SPREAD FROM WESTERN INTO CENTRAL NORTH DAKOTA
TODAY...THEN END FROM THE WEST TONIGHT. SOME OF THE THUNDERSTORMS
COULD BE SEVERE WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.

In the hours before

Local storm report, Aug 24, 12:52 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1252 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             RICHARDTON              46.88N 102.32W
08/24/2006  E0.75 INCH       STARK              ND   TRAINED SPOTTER

            SOME PEA SIZE HAIL AS WELL.

&&

VJENSEN
Local storm report, Aug 24, 1:14 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
114 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             1 SE LINCOLN            46.75N 100.69W
08/24/2006  E0.75 INCH       BURLEIGH           ND   TRAINED SPOTTER

            MOSTLY PEA SIZE HAIL

&&

VJENSEN
Local storm report, Aug 24, 1:16 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
116 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             LINCOLN                 46.77N 100.70W
08/24/2006  E0.88 INCH       BURLEIGH           ND   NWS EMPLOYEE

            HARLYN WETZEL CALLED IN THE REPORT

&&

VJENSEN
Local storm report, Aug 24, 1:19 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
119 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             LINCOLN                 46.77N 100.70W
08/24/2006  E1.25 INCH       BURLEIGH           ND   BROADCAST MEDIA

            MANY STONES WERE PEA TO MARBLE SIZE WITH A FEW STONES OF
            QUARTER AND HALF DOLLAR SIZE. REPORTED BY HUTCH JOHNSON
            OF KXMB-TV

&&

VJENSEN
Local storm report, Aug 24, 1:35 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
135 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             3 SE STANTON            47.29N 101.34W
08/24/2006  E4.00 INCH       MERCER             ND   PUBLIC

            SEVERE SIZE HAIL LASTED UNTIL 1100 AM CDT. LARGEST STONES
            GRAPEFRUIT SIZE. MANY VEHICLES DESTROYED. BUILDING
            SEVERELY DAMAGED. REPORT FROM GREAT RIVER ENERGY PLANT.

&&
LATE REPORT. NOTIFIED THROUGH LOCAL MEDIA. FOLLOW UP CALLS PLACED TO
GREAT RIVER ENERGY PLANT.

VJENSEN
Local storm report, Aug 24, 1:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
139 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     FUNNEL CLOUD     12 NW GARRISON          47.78N 101.61W
08/24/2006                   MCLEAN             ND   LAW ENFORCEMENT

&&

VJENSEN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Bismarck Municip, ND (KBIS), 12:00Z

6.9 hours before the tornado, 79 km from the path. August 24, 2006.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2789 joules per kilogram, CIN -137, lifted condensation level 568 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-08-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 55 square meters per square second, 0 to 6 km bulk shear 19 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2789 J/kg
Mixed-layer CIN
-137 J/kg
Surface CAPE
1684 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
19 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Bismarck Municip, ND (KBIS), 00:00Z

5.1 hours after it, 79 km from the path. August 25, 2006.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -80787, lifted condensation level 1048 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-08-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -43 square meters per square second, 0 to 6 km bulk shear 38 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-80787 J/kg
Surface CAPE
187 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The radar

The Bismarck radar (KBIS), 77 km away, was scanning. The volume nearest the touchdown began at 18:53 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
15:58 UTCHAIL 0.752 W UnderwoodMclean, NDHAIL WAS ONGOING AND FALLING LIGHTLY
16:00 UTCHAIL 1.751 E HenslerOliver, NDSEVERE SIZE HAIL LASTED UNTIL 1115 AM CDT.
16:25 UTCHAIL 0.75WashburnMclean, NDHAIL OCCURRING STILL AT 1127 AM CDT.
16:25 UTCHAIL 1WashburnMclean, NDSEVERE SIZE HAIL 1125 AM CDT TO 1135 AM CDT...LARGEST STONES QUARTER SIZE. INFORMATION FROM WASHBURN WARNING POINT.
18:30 UTCTSTM WND GST 6010 N ZapMercer, NDLASTED ABOUT 10 MINUTES
18:39 UTCFUNNEL CLOUD12 Nw GarrisonMclean, ND
18:40 UTCTSTM WND GST 70RiverdaleMclean, NDBRANCHES BROKEN
18:45 UTCFLASH FLOODBeulahMercer, NDFLASH FLOODING OF LOW LYING AREAS WAS OBSERVED FROM BEULAH TO HAZEN. UNTIL 300 PM CDT. COUNTY ROADS FLOODED.
18:55 UTCFLOODBeulahMercer, NDFLOODING OF LOW LYING AREAS HAS BEEN REPORTED FROM BEULAH TO HAZEN
18:55 UTCFLASH FLOODE BeulahMercer, NDFLOODING RAINS FROM THUNDERSTORMS HAVE BEEN REPORTED IN LOW LYING AREAS FROM BEULAH TO HAZEN
19:05 UTCTSTM WND GST 60WashburnMclean, ND
19:10 UTCTSTM WND GST 60GarrisonMclean, ND
19:12 UTCHAIL 13 W UnderwoodMclean, ND65 MPH WINDS ALSO REPORTED
19:20 UTCTSTM WND DMG5 Nw WashburnMclean, NDFALKIRK NORTH DAKOTA. WIND ESTIMATED 90 MPH. SEVERE DAMAGE TO THE ELEVATOR AND VEHICLES. SEVERE WIND UNTIL 235 PM CDT. LATE REPORT.
19:20 UTCTSTM WND GST 65UnderwoodMclean, NDREPORTED WINDS WERE ONGOING AT 222 PM CDT
19:28 UTCTSTM WND GST 641 E ColeharborMclean, NDDAVIS WIND RECORDER.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of August 24, 2006

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 241:01 PM CDTF0Morton, ND0.850$40,000
August 244:00 PM EDTF0Martin, FL0.330$20,000
August 243:03 PM CDTF0Kidder, ND1.040
August 244:40 PM CDTF1Sully, SD5.0600
August 245:03 PM CDTF3McPherson, SD14.03001
August 245:08 PM CDTF0Brown, MN0.5302$200,000
August 245:13 PM CDTF0Hyde, SD0.520
August 245:30 PM CDTF3Nicollet, MN33.0880137$24 million
August 245:33 PM CDTF0Hyde, SD0.520
August 246:07 PM CDTF2Hand, SD5.0300
August 246:28 PM CDTF3Hand, SD24.55002$15 million
August 247:18 PM CDTF2Beadle, SD7.0300$2.0 million
August 247:23 PM CDTF0Beadle, SD0.150
August 247:56 PM CDTF0Kingsbury, SD0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.